Arkansas, 2021Heat in Arkansas, August 9 to 12, 2021
August 9 to 12, 2021 · NWS MEG · 10 events in 10 counties and zones
Upper-level high pressure strengthened over the Mid-South around mid-August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level high pressure strengthened over the Mid-South around mid-August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 5:11 AM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 9, 5:11 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
611 AM CDT Mon Aug 9 2021
.UPDATE...
Updated to include 12Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 338 AM CDT Mon Aug 9 2021/
DISCUSSION...
Hot conditions are expected across the Midsouth for the upcoming
work week. Expect high temperatures between 94 and 98 degrees each
day across the Midsouth. Afternoon heat indices are expected to
be between 105 and 109 degrees each afternoon today through
Friday. Overnight temperatures will not provide much relief.
Morning lows are expected to remain in the middle 70s across most
of the Midsouth. The Memphis metro area may not even fall below 80
degrees midweek when the daytime heat is expected to be most
intense.
Today a high latitude trough will shift over the Appalachians and
high pressure will begin to strengthen over the Southeastern US.
A weak ridge will remain situated over the Southeast and Southern
Plains through the upcoming work week. Due to the intense heat,
isolated to scattered afternoon showers and thunderstorms will
likely develop during the afternoon hours but diminish quickly
after sunset.
A weak cold front is expected to move through the Midsouth early
Saturday. Our best chance of widespread or organized showers and
thunderstorms will likely be along and ahead of this feature.
Slightly cooler, near normal, temperatures are expected over the
weekend and into early next week. High temperatures are expected
to be in the upper 80s to low 90s Saturday through Monday.
Hopefully we will see morning lows below 70 by Sunday morning.
30
&&
.AVIATION...
12Z TAFs
Isolated/Scattered showers and thunderstorms may be possible
especially east of the MS river this afternoon. However,
confidence remains too low to include at any TAF sites and
continuing with VCSH for now. VFR conditions expected to prevail
with S/SSW winds increasing to 7-12 with occasional gusts up to 20
kts at MEM/JBR.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
Clay-Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
Dunklin-Pemiscot.
MS...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
Yalobusha.
TN...Heat Advisory from 10 AM this morning to 1 AM CDT Friday for
Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Aug 9, 2:18 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 AM CDT Mon Aug 9 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 AM CDT Mon Aug 9 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Heat indices 105 degrees or higher are expected across most of the
Midsouth today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices 105 degrees or higher are expected across most of the
Midsouth tomorrow through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heat, Clay
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Greene
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Craighead
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Craighead forecast zone
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Mississippi
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Mississippi forecast zone
- Reported by
- ASOS
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Poinsett
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Poinsett forecast zone
- Reported by
- ASOS
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Cross
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Cross forecast zone
- Reported by
- ASOS
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Crittenden
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Crittenden forecast zone
- Reported by
- ASOS
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, St. Francis
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- St. Francis forecast zone
- Reported by
- AWOS
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Lee
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Lee forecast zone
- Reported by
- AWOS
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Phillips
- When
- August 9, 11:00 AM CST to August 12, 7:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 9, 2021$199,000 · EF2 · 39 events
- Excessive Heat in Minnesota, August 9, 20211 death · 1 event
- Hail in North Dakota, August 9, 2021$550,000 · 3 in hail · 12 events
- Wildfire and Damaging Wind in Nebraska, August 9 to 10, 2021$550,000 · 54 kt wind · 4 events
- Tornadoes and Damaging Winds in Minnesota, August 9, 2021$136,000 · EF1 · 5 events
- Tornadoes and Flooding in Illinois, August 9, 2021EF1 · 13 events
- Tornadoes and Damaging Wind in Illinois, August 9, 2021EF1 · 5 events
- Heat in Texas, August 9 to 10, 202126 events
- Heat in Mississippi, August 9 to 12, 202122 events
- Heat in Kentucky, August 9 to 12, 202122 events
- Heat in Tennessee, August 9 to 12, 202121 events
- Heat in Illinois, August 9 to 12, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980205, 980206, 980207, 980208, 980210, 980211, 980212, 980213, 980214, 980215.